Ice Storm, Kittson
- When
- February 8, 3:44 PM CST to February 10, 12:00 AM CST
- Where
- Kittson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
A Colorado Low tracked from northeast Colorado on the morning of the 9th into west central Minnesota on the morning of the 10th. This system pushed unseasonably warm and moist air into the northern plains, with surface dew point temperatures on the 9th rising into the 30s.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A Colorado Low tracked from northeast Colorado on the morning of the 9th into west central Minnesota on the morning of the 10th. This system pushed unseasonably warm and moist air into the northern plains, with surface dew point temperatures on the 9th rising into the 30s. As rain fell on the colder ground, surfaces quickly became ice covered. Roughly 0.10 to 0.40 inches of ice was reported, making the morning commute on the 9th extremely treacherous. Hundreds of vehicle accidents were reported from the slick roads. Hospitals also reported many bumps and bruises from people slipping and falling. Many schools were closed on Monday (9th), and then began late on Tuesday. Most areas did not receive their regular mail delivery on Monday.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 8, 3:31 PM CST, 13 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
331 PM CST SUN FEB 8 2009
.SHORT TERM... /TONIGHT THROUGH WED/
FORECAST CHALLENGE TONIGHT CONTINUES TO BE TIMING OF ONSET OF
FREEZING RAIN FOR TONIGHT...AND PLACEMENT OF WRAP AROUND SNOWFALL
ON TUESDAY. FORECAST MODELS CONTINUE TO HAVE SOME DIFFERENCE IN
PLACEMENT OF THIS SNOW...SO GENERALLY USING A FORECAST BLEND OF
THE NAM/GFS/ECMWF FOR THIS FCST.
IN THE NEAR SHORT TERM...CHALLENGE WILL BE TIMING OF FRZ RAIN TO
BEGIN. LOOKED AT RUC/GFS/NAM/ECMWF ISENTROPIC CHARTS...AND ALL
MODELS SHOWING SOME CLOUD COVER MOVING INTO AREA BY 06Z. THE GFS
WAS SLIGHTLY FASTER WITH BRINGING IN PRECIP...AND CROSS SECTIONS
DID NOT SHOW COMPLETE SATURATION OF THE COLUMN UNTIL CLOSER TO
09Z. HOWEVER...SINCE IT THIS IS A FRZ RAIN EVENT CONTINUING THE
IDEA OF LIKELY POPS STARTING AROUND 06Z SINCE THIS IS OVERNIGHT
ANYWAY. THUS AN ICE STORM WARNING WILL GO INTO EFFECT STARTING AT
06Z FOR NORTH AND WEST OF FARGO...TO INCLUDE MN ZONES IN THE
CENTRAL AND NORTHERN VALLEY.
HPC QPFS SHOWING WELL OVER A QUARTER OF AN INCH OF PRECIP ACROSS
THE NORTH CENTRAL AND NORTHWEST. THE SOUTH CENTRAL ZONES WILL BE A
BIT MORE TRICKY AS A WARM SURGE WILL BRING TEMPS ABOVE FREEZING
SOMETIME BETWEEN 15Z AND 18Z. QUESTION IS WHETHER OR NOT WE WILL
GET A QUARTER INCH OF ICE ACCUMULATION BEFORE P-TYPE TURNS OVER TO
RAIN...AND BETTING AGAINST IT SINCE THE HIGHER QPFS WILL BE NORTH.
THUS WENT WITH A FRZ RAIN ADVISORY ACROSS THE SOUTH AND EAST.
IN THE SOUTHEAST AND EAST...TEMPS MAY WARM ENOUGH TOMORROW TO TURN
TO ALL RAIN IN THE LATE AFTN...BUT THINK THERE IS A BETTER CHANCE
IT WILL BE FRZ RAIN DO TO SFC TEMPS. GRANT...OTTERTAIL...AND
WADENA ARE THE BEST CANDIDATES TO SEE STRAIGHT RAIN...HOWEVER DO
EXPECT PRECIP TO CONTINUE INTO THE EVENING AND SFC TEMPS WILL
LIKELY DIP BACK BELOW ZERO...THUS HAVE KEPT ADV AREA OUT THROUGH
06Z TUE.
COLUMN COOLS AND BUFKIT SOUNDINGS/P-TYPE TOOLS SHOWING A TRANSITION
TO SNOW AFT MIDNIGHT TUESDAY...WITH WRAP AROUND SNOWFALL AND DEF
ZONE PRECIP LIKELY IMPACTING THE DVL LAKE REGION. THUS WILL START
A WINTER STORM ADVISORY AT 06Z TUESDAY THROUGH 00Z THU FOR MDT TO
HEAVY SNOW IN THE WEST AND FRZ RAIN TRANSITIONING OVER TO SNOW
CENTRAL AND EAST. AS STATED EARLIER...THE EXACT PLACEMENT OF THE
HEAVY SNOW ON THE BACK SIDE OF THE LOW IS STILL IN QUESTION...AND
GENERALLY SHIFTED WEST OF THE FA...HOWEVER THE DVL LAKE REGION
WOULD BE A CANDIDATE FOR A WINTER STORM WARNING TO IMMEDIATELY
FOLLOW THE ICE STORM WARNING. WILL COVER WITH ADVISORY FOR NOW
UNTIL WE HAVE MORE CONFIDENCE IN THE PLACEMENT OF THE HEAVY SNOW BAND.
.LONG TERM... /THU THROUGH MON/
EXTENDED RANGE MODELS IN FAIR AGREEMENT AND CONTINUE TO INDICATE AN
UNSETTLED PATTERN OF STORMINESS FOR THE LATE NEXT WEEK AND THROUGH
NEXT WEEKEND. THE ACTIVE AND STRONGER 500MB FLOW REMAINS SOUTH OF
THE REGION SO WILL THE STORM TRACK WITH A COUPLE OF SHORT WAVES
EXPECTED ACROSS THE CENTRAL PLAINS AND SOUTHEASTERN US. AS FOR THE
NORTHERN PLAINS LITTLE TO NO PRECIPITATION IS FORECAST. THE ONLY
UNCERTAINTY IS ON SATURDAY WITH 500MB TROUGHINESS LINGERING WHICH
COULD PRODUCE SOME LIGHT SNOW COMING DOWN INTO THE NORTHERN PLAINS.
&&
.AVIATION...
VFR CONDITIONS WILL PERSIST FOR THE REST OF THE AFTERNOON AND
EVENING ACROSS THE ENTIRE FA. LOW PRESSURE SYSTEM WILL TRACK
NORTHWARD FROM THE CENTRAL PLAINS TONIGHT WITH AN AREA OF FREEZING
RAIN EXPECTED TO PUSH INTO DVL AROUND 06Z AND INTO THE VALLEY
AROUND 9Z. CIGS WILL FALL FAST AS THICKENING CLOUD SHIELD MOVES N
WITH IFR CIGS EXPECTED WITH FZRA.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER WEATHER ADVISORY FROM MIDNIGHT MONDAY NIGHT TO 6 PM CST
WEDNESDAY FOR NDZ006>008-014>016-024-026>030-038-039-049-
052>054.
FREEZING RAIN ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT CST
MONDAY NIGHT FOR NDZ049-052-053.
ICE STORM WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT CST MONDAY
NIGHT FOR NDZ006>008-014>016-024-026>030-038-039-054.
MN...WINTER WEATHER ADVISORY FROM MIDNIGHT MONDAY NIGHT TO 6 PM CST
WEDNESDAY FOR MNZ001>009-013>017-022>024-027>032-040.
FREEZING RAIN ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT CST
MONDAY NIGHT FOR MNZ005-006-008-009-013>017-022>024-027>032-
040.
ICE STORM WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT CST MONDAY
NIGHT FOR MNZ001>004-007.
&&
SPEICHER/JKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 655 AM CST SUN FEB 8 2009 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-091300- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 655 AM CST SUN FEB 8 2009 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A STRONG LOW PRESSURE SYSTEM WILL BEGIN TO INFLUENCE THE AREA AFTER MIDNIGHT TONIGHT. WARM AND MOIST AIR WILL BE DRAWN NORTHWARD AHEAD OF THE SYSTEM...PROVIDING THE POTENTIAL FOR FREEZING RAIN...WHICH SHOULD OVERSPREAD EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA FROM WEST TO EAST. SIGNIFICANT ICING IS POSSIBLE FROM THIS STORM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE FREEZING RAIN SHOULD TURN OVER TO SNOW BY TUESDAY MORNING. AT THIS TIME...IT APPEARS THAT THE DEVILS LAKE AREA HAS THE HIGHEST POTENTIAL OF SIGNIFICANT SNOWFALL FROM THIS STORM. PEOPLE WITH TRAVEL PLANS EARLY NEXT WEEK SHOULD KEEP UP TO DATE ON THE LATEST FORECASTS FOR THIS UPCOMING STORM SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTERS PLEASE PROVIDE ICE ACCUMULATION AND SNOWFALL REPORTS. NG
The national radar mosaic for the moment the first event began.
19 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 148678, 148679, 148680, 148681, 148682, 148683, 148684, 148685, 148686, 148687, 148688, 148689, 148690, 148691, 148692, 148693, 148694, 148695, 148696.